Potentially fatal new substance discoved in NI

The Department of Health, Social Services and Public Safety (DHSSPS) have issued details of a potentially fatal new substance discovered in Northern Ireland.

The tablets known as “Speckled Red or Brown Cherries” are red/brown or red/grey in colour, with a cherry logo s them. Testing of 3 batches of these recently seized by the PSNI indicate that they contain a substance (4-methylaminorex, para-methyl derivative) previously unseen in the UK.

DHSSPS have received reports via the Europol network and the Hungarian Focal Point that there have been 8 fatal cases associated with this substance in Hungary. In all of these cases, the criminal procedure is still ongoing and the forensic reports have not been concluded. There is, therefore, no confirmed information on the role of 4- methylaminorex, para-methyl derivative in the deaths in Hungary. It should be noted
that in Hungary these tablets were not in the form of “Speckled Red or Brown Cherries” – they were pink and green heart shaped and playboy shaped tablets.

Those who take drugs within Northern Ireland should therefore be specifically warned of potential dangers linked to these “Speckled Red or Brown Cherries”. As the drug is new, symptoms are difficult to determine. Users should be urged to seek immediate medical help if they, or someone in their company, begins to feel unwell or feels a more intense high than usual after taking any drug, whether or not they believe it to be ecstasy.

It should be stressed that there have been local concerns about a number of other ecstasy type substances including “Green Rolexes”, “Red Es”, “Pink McDonalds”, “unmarked white tablets”, etc. Services should highlight that there are no “safe” substances and all come with risks.
The Public Health Agency has developed harm reduction messages for those who can’t, or won’t, stop taking these substances and these are available at:www.publichealth.hscni.net/sites/default/files/Harm%20Reduction%20Advice%20GB%20(2)_0.pdf.

Comments are closed.